Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 32, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Dec 9, 2024, 2:05 PM CST for Saint James Parish, Saint John the Baptist Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2024, 2:05 PM CST (20:05 UTC)
- Expired
- Dec 9, 2024, 2:45 PM CST
- In force
- 40 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Saint James Parish, LA, Saint John the Baptist Parish, LA
The radar
The Hammond radar (KHDC), 71 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
156
WFUS54 KLIX 092005
TORLIX
LAC093-095-092045-
/O.NEW.KLIX.TO.W.0032.241209T2005Z-241209T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
205 PM CST Mon Dec 9 2024
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Southwestern St. John The Baptist Parish in southeastern
Louisiana...
Southern St. James Parish in southeastern Louisiana...
* Until 245 PM CST.
* At 205 PM CST, a severe thunderstorm capable of producing a tornado
was located near Chackbay, or 9 miles north of Thibodaux, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
South Vacherie around 210 PM CST.
North Vacherie around 215 PM CST.
Wallace around 225 PM CST.
Garyville and Edgard around 230 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3008 9056 2993 9054 2991 9073 2992 9078
2991 9079 2991 9089 2993 9089 2994 9090
2996 9090
TIME...MOT...LOC 2005Z 252DEG 22KT 2993 9084
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KLG3 follow-up statements
112
WWUS54 KLIX 092015
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
215 PM CST Mon Dec 9 2024
LAC093-095-092045-
/O.CON.KLIX.TO.W.0032.000000T0000Z-241209T2045Z/
St. John The Baptist LA-St. James LA-
215 PM CST Mon Dec 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN ST. JOHN THE BAPTIST AND SOUTHEASTERN ST. JAMES
PARISHES...
At 215 PM CST, a severe thunderstorm capable of producing a tornado
was located near Chackbay, or 10 miles north of Thibodaux, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
South Vacherie and North Vacherie around 220 PM CST.
Wallace around 225 PM CST.
Edgard around 230 PM CST.
Garyville around 235 PM CST.
Reserve around 245 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3007 9056 2993 9054 2991 9073 2992 9078
2991 9079 2992 9082 2996 9082
TIME...MOT...LOC 2015Z 253DEG 22KT 2994 9077
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KLG122
WWUS54 KLIX 092026
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
226 PM CST Mon Dec 9 2024
LAC093-095-092045-
/O.CON.KLIX.TO.W.0032.000000T0000Z-241209T2045Z/
St. John The Baptist LA-St. James LA-
226 PM CST Mon Dec 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN ST. JOHN THE BAPTIST AND SOUTHEASTERN ST. JAMES
PARISHES...
At 226 PM CST, a severe thunderstorm capable of producing a tornado
was located over South Vacherie, or 10 miles southwest of Reserve,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Edgard around 230 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2991 9070 2993 9073 2998 9072 3004 9056
2993 9054
TIME...MOT...LOC 2026Z 254DEG 24KT 2996 9067
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KLG175
WWUS54 KLIX 092036
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
236 PM CST Mon Dec 9 2024
LAC093-095-092046-
/O.EXP.KLIX.TO.W.0032.000000T0000Z-241209T2045Z/
St. John The Baptist LA-St. James LA-
236 PM CST Mon Dec 9 2024
...THE TORNADO WARNING FOR SOUTHWESTERN ST. JOHN THE BAPTIST AND
SOUTHEASTERN ST. JAMES PARISHES WILL EXPIRE AT 245 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
&&
LAT...LON 2991 9070 2993 9073 2998 9072 3004 9056
2993 9054
TIME...MOT...LOC 2036Z 252DEG 22KT 2998 9061
$$
KLGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 9, 4:02 AM CST, 10 hours 3 minutes earlier.
Area forecast discussion, Dec 9, 4:02 AM CST, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
402 AM CST Mon Dec 9 2024
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(Today through Tuesday)
Issued at 358 AM CST Mon Dec 9 2024
The next disturbance, which looks to be the strongest, comes in
today just before noon. Again, there will be light to moderate
showers around before and after this moves through, but the heaviest
rain with this one should start just before noon today through about
7p. This is all due to the lift from the H3 jet moving over gently
rising isentropic surfaces(warm front). But just how gentle is this
slope? If we look at one sfc, we will use the 308PT sfc from the
NAM12 but any other model will show relatively similar solutions.
Draw a cross section through the warm front which means we draw a
line perpendicular to the warm frontal interface. We then see the
308PT sfc move from 168 miles south of Galliano to 57 miles south of
Galliano and rise from 775mb to 725mb. We need to look at a rise/run
for a solution that shows how "steep" this rise is, so our rise is
775-725=50mb and our run is 168-57=111miles which gives
50mb/111mile=.45mb/mile. Now we can compare this to other frontal
surfaces to see just how gentle or strong the slope is. If you were
walking along a sidewalk with this slope, you would probably not be
able to tell there was a slope. But if we give you a strong cold
frontal slope that could be roughly as high as a 1 to 0, you would
definitely know there was a slope which in this case is like
climbing a wall. This is set into perspective when we are trying to
see how much a sfc can lift and how rapidly it would do so. The
308PT sfc actually levels out at the warm front and the surfaces go
parallel to each other. This occurs around Franklinton LA as of this
morning around 230a. And this is also where we see the moderate to
heavy rain being produced from this location northward. This means
that the H3 jet is lifting the moisture up along these surfaces and
since they rise gently, the ascent is gentle and gradual. But it
brings a strong vertical depth of moisture up into these areas from
the gulf, so there is plenty of moisture to drop out as rain. The
warm front is along the line of moderate to heavy rainfall which
starts for our area in Pearl River Co. over to Franklinton to just
north of BTR then down to Lafayette and into eastern Cameron Parish
before diving into the gulf. This boundary will stay in this
position this morning, but models want to shove this back south late
today toward the coast, or at least flatten out the isentopic
surfaces down to the coast. This would simply help produce more rain
closer to the coast like what is occurring north of the coast now.
But with the help of the next distubance moving through the jet, it
will help enhance the rainfall over these surfaces, which brings
about the reason for the flood watch and higher amounts of rain
totals later today.
The warm front moves or expands northward again ahead of the next
cold front for Tue as another disturbance in the H3 jet flow moves
over and moderate to heavy rainfall begins again over areas that are
already saturated. This looks to start around 3a Tue through about
noon. It is about this time frame, noon, that we should see the cold
front start to enter the NW corner of the area and move all this
mess to the east exiting the area around or shortly after midnight
Tue night/Wed morning. And this cold front can do that because of
its strongly sloped surfaces(almost straight up vertically before
leveling out horizontally) acting like a bulldozer. But this can
also cause an abrupt lift to this moisture and it does which will be
able to add to the rainfall as well.
All of that to say we will be keeping headlines as they are with an
additional 1 to 3 inches possible today through Tue.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 358 AM CST Mon Dec 9 2024
Once the front moves through, strong winds will carry CAA and DAA
along with it bringing highs back into the 50s by Wed and Thu and
freezing temps for northshore areas for Wed night. A warming trend
should take hold by the end of this week as winds shift from
northerly to easterly then southerly as the sfc high moves in Thu
and exits east Fri. The next front looks to approach by the weekend.
We will need to get a bit closer to this timing to figure what this
one will do.
&&
.AVIATION...
(12Z TAFS)
Issued at 358 AM CST Mon Dec 9 2024
The mix of IFR, MVFR and even VFR cigs will remain through this taf
pack. Each site will be in and out of every level through the day
with the addition of -SHRA for the most part but there could be a
few vis restrictions to IFR with +SHRA. Can't rule out TSRA but
should not be as common.
&&
.MARINE...
Issued at 358 AM CST Mon Dec 9 2024
Headlines will be lowered this morning as southerly winds begin to
ease. A cold front will move through Tue evening bringing strong NW
winds around 25-35kt. There is the potential that a gale watch could
be issued for these winds late Tue night or early Wed. Winds will
ease through the day Wed and should be low enough Thu morning to
drop all headlines.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 61 69 37 / 80 80 70 30
BTR 76 65 74 41 / 80 70 70 30
ASD 72 62 74 41 / 100 70 80 50
MSY 73 64 74 45 / 90 70 90 50
GPT 69 61 72 41 / 90 80 90 70
PQL 74 62 76 42 / 90 80 90 80
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ039-056>060-064>071-
076>090.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ570-572.
MS...Flood Watch through Tuesday morning for MSZ077-083>088.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ572.
&&
SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TEIn the hours before
Special weather statement, Dec 9, 12:36 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1236 PM CST Mon Dec 9 2024
LAZ057-058-091900-
St. John The Baptist LA-St. James LA-
1236 PM CST Mon Dec 9 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
JOHN THE BAPTIST AND CENTRAL ST. JAMES PARISHES THROUGH 100 PM CST
...
At 1235 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Convent, or 12 miles
southeast of Donaldsonville, moving northeast at 30 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Reserve, Gramercy, Lutcher, Wallace, Convent, Garyville, North
Vacherie, and Edgard.
This includes Interstate 10 in Louisiana between mile markers 194 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3002 9090 3017 9064 3004 9057 2996 9086
TIME...MOT...LOC 1835Z 240DEG 25KT 3002 9080
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 1:34 PM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
134 PM CST Mon Dec 9 2024
LAZ056-057-092015-
Assumption LA-St. James LA-
134 PM CST Mon Dec 9 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
JAMES AND CENTRAL ASSUMPTION PARISHES THROUGH 215 PM CST
...
At 131 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Bayou Geneve, or near Belle
River, moving northeast at 30 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Napoleonville and Supreme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3002 9097 3002 9090 2987 9091 2986 9091
2982 9111 2984 9113 2984 9117 2987 9119
TIME...MOT...LOC 1931Z 241DEG 26KT 2987 9111
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 2:02 PM CST, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
202 PM CST Mon Dec 9 2024
LAZ056-057-059-092030-
Assumption LA-St. James LA-Upper Lafourche LA-
202 PM CST Mon Dec 9 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN ST. JAMES,
NORTHERN LAFOURCHE AND EASTERN ASSUMPTION PARISHES THROUGH 230 PM CST
...
At 202 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Chackbay, or 9 miles north of
Thibodaux, moving east at 25 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Lutcher, North Vacherie, South Vacherie, and Chackbay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3004 9069 2999 9067 2998 9068 2998 9066
2995 9068 2995 9066 2990 9066 2988 9065
2987 9091 2994 9093
TIME...MOT...LOC 2002Z 252DEG 22KT 2992 9087
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGLocal storm report, Dec 9, 2:03 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
203 PM CST Mon Dec 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Flash Flood 2 ESE Mandeville 30.36N 90.05W
12/09/2024 St. Tammany LA NWS Employee
NWS employee sent a picture of flooding at
the intersection of Albert and Florida in
Mandeville.
&&
MEFFERLocal storm report, Dec 9, 2:05 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
205 PM CST Mon Dec 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Flash Flood 3 N Mandeville 30.42N 90.08W
12/09/2024 St. Tammany LA NWS Employee
NWS employed reported flooding on the
Highway 190 service road near Judge Tanner.
&&
MEFFERThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:17 AM CST | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, West Baton Rouge | 111 min |
| Dec 9, 9:56 AM CST | Areal Flood Advisory | LIX | Ascension, Assumption, Iberville, Lafourche, Livingston, Saint Charles and 2 more | 85 min |
| Dec 9, 11:21 AM CST | Flash Flood Warning | LIX | Ascension, Assumption, Livingston, Saint Charles, Saint James, Saint John the Baptist | 6 hr |
| Dec 9, 11:36 AM CST | Areal Flood Advisory | LIX | Saint Tammany, Tangipahoa | 4 hr |
| Dec 9, 12:13 PM CST | Flash Flood Warning | LIX | Saint Tammany | 6 hr |
| Dec 9, 12:20 PM CST | Areal Flood Advisory | LIX | Ascension, Assumption, Iberville, Livingston | 4 hr |
| Dec 9, 12:36 PM CST | Special Weather Statement | LIX | Saint James | 24 min |
| Dec 9, 1:34 PM CST | Special Weather Statement | LIX | Assumption | 41 min |
| Dec 9, 2:02 PM CST | Special Weather Statement | LIX | Saint James | 28 min |
| Dec 9, 2:39 PM CST | Special Weather Statement | LIX | Saint John the Baptist | 36 min |
| Dec 9, 3:15 PM CST | Special Marine Warning | LIX | 41 min | |
| Dec 9, 3:35 PM CST | Small Craft Advisory | LIX | 53 hr | |
| Dec 9, 4:29 PM CST | Areal Flood Advisory | LIX | East Baton Rouge, Iberville, Livingston, Saint Helena, West Baton Rouge | 3 hr |
| Dec 9, 4:57 PM CST | Flash Flood Warning | LIX | Ascension, East Baton Rouge, Livingston, West Baton Rouge | 2 hr |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.